Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

June 16, 2021Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 16, 2021, 6:52 PM MDT for Las Animas County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2021, 6:52 PM MDT (00:52 UTC)
Expired
Jun 16, 2021, 7:30 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 91 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
4140 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

937 
WWUS85 KPUB 170052
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
652 PM MDT Wed Jun 16 2021
 
COZ088-093-094-170130-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
652 PM MDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND NORTH
CENTRAL LAS ANIMAS COUNTIES UNTIL 730 PM MDT...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorm near
Delhi, or 34 miles southwest of La Junta, moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Delhi and Thatcher. 

LAT...LON 3748 10415 3771 10419 3773 10408 3773 10402
      3774 10398 3775 10396 3757 10382
TIME...MOT...LOC 0052Z 338DEG 11KT 3768 10405 

$$

EP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 16, 3:11 PM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 16, 3:11 PM MDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
311 PM MDT Wed Jun 16 2021

.SHORT TERM...(This evening through Thursday)
Issued at 240 PM MDT Wed Jun 16 2021

Currently...satellite imagery shows high pressure sitting over the
Four Corners region early this afternoon, with energy dropping
south across Central Colorado. Radar shows scattered showers and
thunderstorms, mainly over the higher terrain, east into the
Palmer Divide and I-25 corridor. Temperatures are hot, with upper
90s to lower 100s across the region. Winds are generally light out
of the southeast.

Rest of today...models in good agreement with continued showers and
thunderstorms over the higher terrain, dropping south-southeast.
The lower levels have dried out considerably, with elevated LCL
heights.  The main concern for today will be the potential for gusty
outflow winds.  DCAPE values are approaching 2000 j/kg, and when
combined with the high LCL heights (stout inverted V sounding
profiles), will lead to the enhanced wind threat. Expect coverage
to continue to spread east into the I-25 corridor this afternoon,
especially across the Palmer Divide region. Stronger storms are
also occurring over the southern Sangre de Cristo Range, into the
Raton Mesa region. Over the Mountains, dry air will likely limit
precipitation reaching the ground, leading to an elevated dry
thunderstorm risk. This will continue to be monitored.

Tonight...not anticipating much change to the upper pattern with
high pressure sitting over the Four Corners region.  The upper
disturbance responsible for this afternoon's convection will
continue to shift south and clear into New Mexico by midnight.  As
for the current thunderstorms, expect activity to dissipate this
evening and the upper energy shifts southward, and loss of daytime
heating.  Skies will clear late tonight into Thursday morning.
Overnight lows will be mild with 60s across the region.

Thursday...again, the upper level high is forecast to sit across the
Four Corners region throughout the day.  The main difference from
today, will be a lack of upper level disturbance rotating south
across Colorado.  Residual moisture will likely lead to isolated to
scattered afternoon thunderstorms, mainly over the Mountains.  This
activity will shift southward given the weak northerly steering
flows aloft.  Dry air will continue to sit over the lower levels,
with dry lightning a concern over the Mountains.  In addition, high
LCL heights and high DCAPE values will lead to another round of
gusty outflow winds.  Temperatures will once again be hot, with
upper 90s to lower 100s across the lower elevations. Mozley

.LONG TERM...(Thursday night through Wednesday)
Issued at 240 PM MDT Wed Jun 16 2021

For Friday into Saturday, the forecast area is expected to remain
along the southern periphery of a zone of westerly to northwesterly
flow aloft -- between a midlevel anticyclone over the Desert
Southwest and midlevel troughing over Canada. On Friday, a low-
amplitude impulse advancing through the flow is expected the graze
the region, with its corresponding low-level mass response favoring
the southward progression of a weak cold front over the plains.
Recycled, post-frontal moisture resulting in weak to moderate
buoyancy, and upslope flow, will be in place from the plains to the
eastern slopes of the southeastern mountains -- such that
orographically-enhanced convection forming over the central/south-
central Colorado mountains vicinity should progress eastward each
day. As strong cold pools congeal amid deep inverted-V thermodynamic
profiles, small forward-propagating convective clusters may affect
areas from the Interstate-25 corridor eastward across the portions
of the southeast plains. Some of the storms could be strong, and a
few isolated severe storms cannot be ruled out. Present indications
are that the greatest coverage of this activity, and most intense
storms, should be on Saturday when deep shear is modestly enhanced,
in association with a lower-latitude midlevel speed maximum
advancing southeastward from the central Great Basin. Also, burn-
scar flash flooding could be a concern on Friday and Saturday over
the southeast mountains vicinity, as storms initially form and
potentially move over the same locations.

For Sunday into early next week, amplification of a large-scale
trough extending southward over the CONUS from Canada will be
accompanied by a secondary and stronger southward surge of a
continental air mass later Sunday into Sunday night and Monday
morning. Upslope flow behind the leading edge of this air mass may
phase with adequate lingering moisture for a broad area of rain and
perhaps embedded thunderstorms to affect the southeast mountains and
the plains for Sunday night, with comparatively drier conditions
over the San Luis Valley and vicinity. Drier and notably cooler air
is expected to subsequently prevail through the middle of next week.
With high temperatures currently expected to be in the 70s and 80s
on Monday over the plains and valleys, and the 50s and 60s over the
mountains. Monday temperatures may be even cooler over the plains
vicinity, if widespread clouds/precipitation amid the cold-advection
regime were to occur.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 240 PM MDT Wed Jun 16 2021

KALS...VFR conditions for the next 24 hours with a few passing mid
and high clouds.  Expect thunderstorms over the San Luis Valley, but
they do not look to impact the terminal.  Winds will generally be
light at less than 12 kts.

KCOS and KPUB...a few thunderstorms are possible this afternoon and
evening.  Lightning, gusty outflow winds and briefly reduced CIGS
and VIS are all possible with any cells that move across the
terminal.  VFR conditions are expected overnight into Thursday once
thunderstorms dissipate.  Winds will generally be light at less than
12 kts through the next 24 hours. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...COHEN
AVIATION...MOZLEY
Hazardous weather outlook, Jun 16, 11:27 AM MDT, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1127 AM MDT Wed Jun 16 2021

COZ058>089-093>099-171730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1127 AM MDT Wed Jun 16 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected mainly over and
near the mountains this afternoon and evening, though isolated
storms are possible along the Interstate 25 corridor. The main
threats from these storms will be lightning and gusty outflow
winds approaching 60 mph. Given the dry lower levels of the
atmosphere, storms over the Mountains, San Luis Valley, and into
the Interstate 25 corridor may be dry, with an elevated fire
weather risk this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday, isolated to scattered thunderstorms will develop
mainly over and near the mountains. The main threats from these
storms will be lightning and wind gusts to 50 mph. For Friday
through Sunday, afternoon and evening thunderstorms will become
more numerous with thunderstorms possible on the plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet criteria for spotters may be
possible over the Mountains, into the Interstate 25 corridor this
afternoon and evening.

88/88

In the hours before

Special weather statement, Jun 16, 3:17 PM MDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
317 PM MDT Wed Jun 16 2021

COZ074-088-162145-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
317 PM MDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 21 miles west of Trinidad, moving southwest at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Weston.

LAT...LON 3721 10495 3718 10482 3703 10489 3707 10505
TIME...MOT...LOC 2117Z 025DEG 5KT 3716 10490

Cohen/CSS
Local storm report, Jun 16, 4:27 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
427 PM MDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND GST     5 NE BLENDE             38.28N 104.50W
06/16/2021  M58 MPH          PUEBLO             CO   ASOS

            ASOS STATION KPUB PUEBLO AIRPORT MEASURED
            58-MPH WIND GUST IN ASSOCIATION WITH
            THUNDERSTORMS.

&&

COHEN/CSS
Special weather statement, Jun 16, 4:40 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
440 PM MDT Wed Jun 16 2021

COZ086-087-089-093-162330-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Crowley County CO-La Junta Vicinity/Otero County CO-
440 PM MDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO...NORTHEASTERN
HUERFANO...SOUTHWESTERN CROWLEY AND EASTERN PUEBLO COUNTIES UNTIL 530
PM MDT...

At 439 PM MDT, Doppler radar was tracking the leading edge of strong
winds accompanying weakening thunderstorms, along a line extending
from 16 miles south of Salt Creek to 10 miles south of Avondale to 8
miles northeast of Pueblo Depot. Movement was southeast at 30 mph.

Wind gusts of 45 to 55 mph will be possible with this activity.
These strong winds may also affect areas far away from any rain or
lightning.

Locations impacted include...
Pueblo, Fowler, Olney Springs, Boone, Salt Creek, Blende, Avondale
and Pueblo Depot.

LAT...LON 3780 10426 3785 10397 3831 10393 3845 10427
      3830 10466 3792 10474
TIME...MOT...LOC 2239Z 324DEG 24KT 3800 10460 3808 10439 3839 10421

Cohen/CSS
Special weather statement, Jun 16, 4:44 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
444 PM MDT Wed Jun 16 2021

COZ085-086-089-162330-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
444 PM MDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 530 PM
MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm
developing 10 miles south of Truckton, or 32 miles northeast of
Pueblo, moving southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm. Strong winds may also affect areas far away from any
rain or lightning.

This storm will remain over mainly rural areas of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties.

LAT...LON 3863 10414 3852 10405 3841 10390 3830 10394
      3844 10428 3862 10431
TIME...MOT...LOC 2243Z 318DEG 23KT 3858 10417

Cohen/CSS
Special weather statement, Jun 16, 5:57 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
557 PM MDT Wed Jun 16 2021

COZ074-087-088-170045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
557 PM MDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 645 PM MDT...

At 556 PM MDT, Doppler radar was tracking a strong thunderstorm near
Aguilar, or 21 miles northwest of Trinidad. This storm was nearly
stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Aguilar, Gulnare and Boncarbo.

LAT...LON 3758 10486 3753 10449 3717 10461 3721 10493
TIME...MOT...LOC 2356Z 284DEG 1KT 3744 10469

EP
Special weather statement, Jun 16, 6:52 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
652 PM MDT Wed Jun 16 2021

COZ088-093-094-170130-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
652 PM MDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND NORTH
CENTRAL LAS ANIMAS COUNTIES UNTIL 730 PM MDT...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorm near
Delhi, or 34 miles southwest of La Junta, moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Delhi and Thatcher.

LAT...LON 3748 10415 3771 10419 3773 10408 3773 10402
      3774 10398 3775 10396 3757 10382
TIME...MOT...LOC 0052Z 338DEG 11KT 3768 10405

EP

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:54 PM MDTSpecial Weather StatementPUBTeller21 min
Jun 17, 3:13 PM MDTSpecial Weather StatementPUBTeller17 min
Jun 17, 4:25 PM MDTSpecial Weather StatementPUBFremont35 min
Jun 17, 5:00 PM MDTSpecial Weather StatementPUBEl Paso30 min
Jun 17, 5:38 PM MDTSpecial Weather StatementPUBEl Paso37 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.